zbMATH — the first resource for mathematics

Proximality in minimal transformation groups. (English) Zbl 0202.23302
This paper presents an action of the integers on a compact metric space such that in the resulting minimal topological transformation group the proximal relation is an equivalence relation but is not closed. It had been conjectured that such an example did not exist, and many partial results in that direction have appeared in the literature. The example given here also seems to be the first known example of an inverse limit and homomorphic image of expansive transformation groups which is not itself expansive, but this seems unrelated to the example’s other properties.

54H20 Topological dynamics (MSC2010)
54H15 Transformation groups and semigroups (topological aspects)
37B05 Dynamical systems involving transformations and group actions with special properties (minimality, distality, proximality, expansivity, etc.)
54E05 Proximity structures and generalizations
Full Text: DOI
[1] Joseph Auslander, On the proximal relation in topological dynamics, Proc. Amer. Math. Soc. 11 (1960), 890 – 895. · Zbl 0096.37303
[2] Joseph Auslander, Endomorphisms of minimal sets, Duke Math. J. 30 (1963), 605 – 614. · Zbl 0116.14502
[3] Jesse Paul Clay, Proximity relations in transformation groups, Trans. Amer. Math. Soc. 108 (1963), 88 – 96. · Zbl 0115.40301
[4] Robert Ellis, Lectures on topological dynamics, W. A. Benjamin, Inc., New York, 1969. · Zbl 0193.51502
[5] Harry Furstenberg, Disjointness in ergodic theory, minimal sets, and a problem in Diophantine approximation, Math. Systems Theory 1 (1967), 1 – 49. · Zbl 0146.28502 · doi:10.1007/BF01692494 · doi.org
[6] Harvey B. Keynes, On the proximal relation being closed, Proc. Amer. Math. Soc. 8 (1967), 518 – 522. · Zbl 0152.21602
[7] L. Shapiro, The structure of \( H\)-cascades, Cleveland Conference in Global Differentiate Dynamics (to appear). · Zbl 0228.54036
[8] William A. Veech, Strict ergodicity in zero dimensional dynamical systems and the Kronecker-Weyl theorem \?\?\?2, Trans. Amer. Math. Soc. 140 (1969), 1 – 33. · Zbl 0201.05601
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.